Something to be thankful for! (and a drug warning)

There is no question what I am most thankful for this Thanksgiving.  I am very, very thankful to FINALLY feel better.  For the past month, I have battled some kind of mystery bug that among other things, had me coughing all day long.  I missed trick-or-treating with my kids and with my nephews.  My oldest nephew’s birthday is Halloween and this was the first time in 12 years I missed spending the evening of his birthday with him.  I missed several parties, my book group, four days of work, and several meetings (not to mention lots of quality time with my family). 

I went to the doctor on 10/31 and was given cough medicine and an antibiotic.  Although I never stopped coughing, I did feel a little better for maybe a day or two.  I started to feel worse again and just couldn’t take the coughing and the fatigue any longer so I went back to the doctor this past Monday.  I was given Avelox, Prednisone, Albuterol, and a different cough medicine. 

The day after I took the drugs, I was VERY, VERY dizzy.  I could not walk without holding onto the wall.  I read the drug pamphlet and found this warning:

WARNING:

Fluoroquinolones, including AVELOX

®/CIPRO® , are associated with an increased risk of tendinitis and tendon rupture in all ages. This risk is further increased in older patients usually over 60 years of age, in patients taking corticosteroid drugs, and in patients with kidney, heart or lung transplants.

This was a huge concern for me because I went to the doctor a few weeks ago for pain and burning in my Achilles tendon.  I had tried exercises but there were times when I had to basically use cruise control to drive b/c I couldn’t stand to have my foot at an angle.  The doctor put me on a blast of prednisone for 5 days (which did not help).  So not only could the Avelox cause tendon problems, but I was also on a corticosteroid which the warning said would further increase the risk of tendonitis and tendon rupture.  Lovely.  I called the doctor and he told me to stop taking the steroid.

By Thursday, my neck was hurting very badly and I had very little range of motion.  My spine felt like someone had beaten it with a bat and my knees and ankles were hurting as well.  I emailed my “far away sister” to ask her advice (she has been a pharmacist for 12 years and knows more about drugs than any doctor I have ever known).  She sent me this link http://www.rtialert.com/pdf/dhpl.pdf to a drug warning letter that was released on October 22 by the Head of US Medical Affairs at Bayer.  After reading this, I did more research online and found lots of cases where people reported back, joint, and neck pain while taking Avelox or Cipro. I decided to stop taking the Avelox so I did not take Friday’s dose.  When I went to bed on Friday, I was in a great deal of pain.  I had a good day at work on Friday but by the time I got home, I wanted nothing more than to go to bed.

Today I woke up feeling like a new person with NO neck pain and only slight pain at the top of my spine.

The lesson I learned from this is that I will research any new drug that is prescribed for my BEFORE I fill the prescription.  I paid $10 for the prednizone which I did not take and $40 for the Avelox that I stopped taking.  That $50 could have bought several Christmas gifts for my girls.

If you have arthritis, fibromyalgia, lupus, or any other back or joint problems and your doctor prescribes Avelox or Cipro, I urge you to talk to him/her about whether the benefit of the drug outweighs the possible side effects!!
By the way, I had people tell me I sounded like I had pneumonia and other said I sounded like I had bronchitis.  A chest x-ray proved that my lungs were clear so that is why I call it my “mystery” illness.
On another note, during my blogging absence, I had a record 611 visits in one day all because of my High School Musical 3 post.  I am still getting 300-500 new visitors a day reading that post.  Very cool!
 

 

Advertisements

About emilypage

I have been married to my husband, Ed since 1998. We have two daughters, Hailey (9) and Leah (6). I have been the Director of Easter Seals UCP Stepping Stones Children's Center in Sanford since 2004. I am an Independent Senior Director for Thirty-One and I absolutely LOVE it! I was raised as a Wolfpacker but saw the light and now I bleed Carolina blue (sorry, dad).
This entry was posted in Fibromyalgia, Just Emily. Bookmark the permalink.

5 Responses to Something to be thankful for! (and a drug warning)

  1. kiminsanford says:

    Oh, Emily – how horrible! I am so glad you’re starting to improve! I have found that pharmacists are a much better source for info on drugs than a doctor is. All drugs have side effects of some kind and have something they shouldn’t be mixed with – research is so important to be able to weigh the risk against the drugs benefits! I went through several months the end of last year and through the first half of this year with a mystery problem that ended up being the result of my reaction to some medication – it took changing doctors and a ton of tests to figure it out (not a slam on the previous doc – I loved him – it just took a fresh look and a different approach). You just can’t be too careful when it comes to drugs!!!

    I’m so glad you came to your conclusion and are hopefully on the right track!

  2. Melissa W says:

    So glad you’re starting to feel better! I’ve been thinking about you. I will tell my mom about the avelox/cipro stuff. We were just talking about a prescription last night that she reacted badly to. It wasn’t one of those, but it’s always good to know ahead of time that there may be a bad reaction!

  3. Jan Kapostasy says:

    Hi, I just read your post about Avelox. There’s an online resource that *might* be helpful to you in the future. It’s a search engine for drug adverse events reported to the FDA.

    e.g., here’s a search of avelox/cipro adverse events where tendon rupture was reported: http://www.fdable.com/aers/advanced_query/29efa7315544

  4. gwftjqhbcqg says:

    ON3QRW fhiaudniadgq, [url=http://dptsfjadpxfi.com/]dptsfjadpxfi[/url], [link=http://njvpzrjdnxma.com/]njvpzrjdnxma[/link], http://vdmykkhlglka.com/

  5. kweenmama says:

    I’m glad you are feeling better. And very cool on the number of daily visitors! I’ve never had that many in a day. I’m jealous.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s